Blog

< Back to Main Blog

Ask the Pharmacist: Serotonin Syndrome

All questions answered by:

Richard Wenzel, PharmD
Diamond Headache Clinic Inpatient Unit
St. Joseph’s Hospital, Chicago, IL

The number of medications that work on the body’s neurostransmitters has increased dramatically in the last few decades—bringing relief for millions of people with a range of conditions. Recently, though, concerns have been raised about the possibility of a reaction to combining these drugs, leading to a rare condition called serotonin syndrome.

Neurotransmitters are the chemicals your body uses to communicate mood, pain, anxiety, temperature, pressure and numerous other sensations. There are many different neurotransmitters, but arguably the most important is serotonin. Research suggests that a dysfunction in serotonin is involved in migraine, anxiety, depression, sleep disorders, eating disorders and several other illnesses. Therefore, prescribing medications that help the body better utilize serotonin often provides relief.

To alleviate migraine pain, the triptan medications work on specific serotonin receptors in the central nervous system. The selective serotonin reuptake inhibitor (SSRI) medications, such as Prozac®, Celexa® and Lexapro®, help raise serotonin levels throughout the body and can improve mood, depression, anxiety and chronic headaches. There are numerous other serotonin-raising medications. With millions of people taking these drugs, it increases the chances that someone will experience a rare side effect, such as serotonin syndrome. This is a situation that arises from over-stimulation of the body’s serotonin system. Since this is an unusual reaction, most healthcare professionals and patients are unfamiliar with how to identify and treat it.

Identifying Serotonin Syndrome

Since no laboratory tests or biological markers exists for serotonin syndrome, the diagnosis is done by ruling out all other potential problems. Unfortunately, the medical profession does not universally agree on which symptoms must be present in order to diagnose serotonin syndrome. One researcher has proposed the following criteria for serotonin syndrome:

1. Coincidental with the addition of or increase in a known serotonin-altering drug, at least three of the following are present: agitation, excessive sweating, diarrhea, fever, hyperreflexia (increased action of the reflexes), incoordination, involuntary muscle twitching or spasm, confusion, shivering or tremor;

2. Other causes (for example, infection, substance abuse, trauma) have been ruled out;

3. Another medication was not started or increased in dosage prior to the onset of the symptoms listed above.

Serotonin syndrome develops rapidly, so that patients go from feeling normal to experiencing symptoms in just a few hours. For the majority of people, these symptoms will be mild, will not require any medical treatment, and will disappear within 24 to 48 hours. The concern is that in extraordinary instances, serotonin syndrome can cause severe symptoms requiring medical intervention. There is no specific therapy for serotonin syndrome, but discontinuing the offending medication(s) is the first step. Other therapies are aimed at reducing the over-stimulation of the serotonin systems, restoring muscle coordination, and relieving symptoms.

Triptans and Serotonin Syndrome

Questions have been raised as to whether the combination of triptans and other serotonin-altering drugs can increase the risk of serotonin syndrome. In fact, some pharmacists have refused to dispense these prescriptions together after the Food and Drug Administration (FDA) issued an alert about the potential risk. Yet available data indicate that triptans are safe and effective when given in combination with serotonin drugs. A review of the FDA’s medical literature, which spans five years and covers an estimated one million patients who took triptans and SSRIs simultaneously, revealed only 27 cases where triptan patients may have experienced serontonin syndrome. Even in these cases, the diagnosis was not always clear-cut and some clinicians debate whether the patients actually experienced serotonin syndrome.

Triptans have been used to treat nearly three-quarters of a billion migraine attacks worldwide. Millions of triptan users concurrently take other serotonin medications. The bottom line seems to be this: serotonin syndrome is an extremely rare situation; combining triptans with other serotonin drugs has been safely done by millions of people; but more research is needed to reach a final resolution of this issue.

A number of headache specialists are now questioning the FDA’s decision, concerned that patients who could benefit from tritpans are not receiving them. Recently, several headache specialists filed a Freedom of Information Act with the FDA to obtain all relevant data about serotonin syndrome. They intend to fully examine the information and, hopefully, produce a meaningful answer. Until that time, patients with serotonin syndrome concerns, or those who believe they may be experiencing serotonin syndrome, should speak with their healthcare provider.



Subscribe to our Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.